Alert archive / Iowa / Winter Storm Warnings in 2006
Winter Storm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm warning at Dec 31, 2006, 11:33 AM CST for 7 counties in Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2006, 11:33 AM CST (17:33 UTC)
- Expired
- Dec 31, 2006, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 311733 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CST SUN DEC 31 2006 .LOW PRESSURE OVER NORTHWEST MISSOURI THIS MORNING WILL TRACK NORTHEAST ACROSS IOWA THIS AFTERNOON AND EVENING. BY LATE THIS AFTERNOON IT WILL BE NEAR DUBUQUE...AND TRACK INTO SOUTHERN WISCONSIN THIS EVENING. SNOW...HEAVY AT TIMES...CAN BE EXPECTED TO THE WEST OF THE TRACK THIS AFTERNOON AND THIS EVENING. IAZ004-015-023-033-034-044-045-010145- /O.UPG.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/ /O.NEW.KDMX.WS.W.0006.061231T1733Z-070101T0200Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL 1133 AM CST SUN DEC 31 2006 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WITH WINDS INCREASING FROM THE NORTH TO 15 TO 30 MPH THIS AFTERNOON CAUSING BLOWING SNOW AND REDUCED VISIBILITY. AN ACCUMULATION OF 6 TO 8 INCHES IS EXPECTED IN THE WARNING AREA BEFORE THE SNOW TAPERS OFF TO FLURRIES LATER THIS EVENING. IN ADDITION THE VISIBILITY MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES THIS AFTERNOON AND EARLY EVENING. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ IAZ006-024-035-046-057-058-070-071-081-092-010145- /O.EXA.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/ WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR- ADAMS-TAYLOR- INCLUDING THE CITIES OF...FOREST CITY...HUMBOLDT...FORT DODGE... JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD... CORNING...BEDFORD 1133 AM CST SUN DEC 31 2006 ...SNOW ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. RAIN AND SNOW WILL CHANGE OVER TO ALL SNOW THIS AFTERNOON AS OUR WINDS SWING AROUND TO THE NORTHWEST. SNOW WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING BEFORE TAPERING OFF TO FLURRIES. AN ACCUMULATION OF 2 TO 4 INCHES IS EXPECTED WITH A FEW LOCATIONS RECEIVING UP TO 5 INCHES. IN ADDITION THE VISIBILITY MAY BE REDUCED TO UNDER ONE MILE AT TIMES THIS AFTERNOON AND EARLY EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ IAZ005-010145- /O.CON.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/ KOSSUTH- INCLUDING THE CITY OF...ALGONA 1133 AM CST SUN DEC 31 2006 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. SNOW WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING BEFORE TAPERING OFF TO FLURRIES. AN ACCUMULATION OF 3 TO 4 INCHES. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ REV
1 follow-up statement
000 WWUS43 KDMX 312249 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CST SUN DEC 31 2006 .LOW PRESSURE MOVED FROM SOUTHWEST TO NORTHEAST ACROSS IOWA THIS AFTERNOON AND WAS LOCATED OVER SOUTHWEST WISCONSIN THIS EVENING. NORTH AND WEST OF THIS TRACK MODERATE TO HEAVY WIND BLOWN SNOW FELL...AND CONTINUES TO FALL...MAKING TRAVEL HAZARDOUS. IAZ004-015-023-033-034-044-045-010200- /O.CON.KDMX.WS.W.0006.000000T0000Z-070101T0200Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL 449 PM CST SUN DEC 31 2006 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... A BAND OF MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS WESTERN IOWA EARLY THIS EVENING. THE SYSTEM WAS BEGINNING TO MAKE EASTWARD PROGRESS HOWEVER SO THE SNOW SHOULD DIMINISH OR END ALTOGETHER BETWEEN 500 PM AND 800 PM. HOWEVER IN THE MEAN TIME...SNOW MAY STILL ACCUMUATE AT A HALF INCH TO AN INCH PER HOUR. TOTAL SNOWFALL AMOUNTS FROM 5 TO 8 INCHES ARE ANTICIPATED IN THE WARNING AREA. THE SNOW WILL BE WIND BLOWN AS WELL WITH NORTHWEST WINDS OF 15 TO 30 MPH PRODUCING BLOWING AND DRIFTING SNOW...ESPECIALLY ON WEST TO EAST ROADS. VISIBILITIES WILL BE DOWN TO A QUARTER MILE AT TIMES. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE...ESPECIALLY AT NIGHT IN OPEN AREAS. $$ IAZ005-006-024-035-046-057-058-070-071-081-092-010400- /O.CON.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/ KOSSUTH-WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...HUMBOLDT... FORT DODGE...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC... GREENFIELD...CORNING...BEDFORD 449 PM CST SUN DEC 31 2006 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... A BAND OF MODERATE TO HEAVY SNOW WILL CONTINUE MOVING THROUGH CENTRAL IOWA EARLY THIS EVENING. THE SYSTEM WAS BEGINNING TO INCREASE ITS EASTWARD PROGRESS HOWEVER SO THE SNOW SHOULD DIMINISH OR END ALTOGETHER BETWEEN 700 PM AND 1000 PM. IN THE MEAN TIME...SNOW MAY STILL ACCUMUATE UP TO HALF AN INCH PER HOUR. TOTAL SNOWFALL AMOUNTS FROM 3 TO 5 INCHES ARE ANTICIPATED IN THE ADVISORY AREA. THE SNOW WILL BE WIND BLOWN AS WELL WITH NORTHWEST WINDS OF 15 TO 30 MPH PRODUCING BLOWING AND DRIFTING SNOW...ESPECIALLY ON WEST TO EAST ROADS...WITH VISIBILITIES DOWN TO A HALF MILE AT TIMES. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING...ESPECIALLY IN OPEN AREAS. $$ SMALL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Dec 31, 3:40 AM CST, 7 hours 53 minutes earlier.
Area forecast discussion, Dec 31, 3:40 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CST SUN DEC 31 2006 .DISCUSSION... WATER VAPOR SHOWING SOUTHERN PLAINS LOW QUITE WELL. IT APPEARS THE LOW IS LIFTING OUT A LITTLE FASTER THAN THE MODELS HAVE IT PROGGED BUT THE MODELS STILL ARE WITHING REASON. AT THE SURFACE THE LOW IS OVER EXTREME NW MO/SW IA. THE WARM FRONT EXTENDS EASTWARD INTO SOUTHEAST MO AND SRN IL WHILE AN OCCLUDED FRONT EXTENDS NORTH INTO WESTERN MN. DEF ZONE IS BEGINNING TO SHOW ITSELF NOW AND LOOKS TO BE SETTING UP OVER EASTERN NEBRASKA AND SOUTH DAKOTA AND LIFTING NORTHEAST. PRECIP TYPE IS A CONCERN BUT SURFACE OBS IN THE DEF ZONE TELL THE STORY. FORECAST SOUNDINGS INDICATE SOME PERIOD OF FREEZING PRECIP BUT THE COLD AIR IS COMING IN PRETTY FAST BEHIND THIS SYSTEM AND SFC OBS ALL NIGHT LONG HAS SHOWN A BRIEF PERIOD OF LIGHT FREEZING PRECIP THEN A QUICK CHANGE OVER TO SNOW. OMA HAD RAIN AT 32 DEGREES FOR SPELL. THE WHOLE SYSTEM LIFTS NORTHEAST OVER THE NEXT 18 HOURS OR SO. I FELT THAT THE NAM HAD A GOOD HANDLE ON THINGS. IT ACCURATELY DEPICTED THE HEAVIER WAA/OVERRUNNING PRECIP COMING UP OVER THE EASTERN PORTION OF THE CWA AND I BELIEVE IT IS MORE REALISTIC WITH THE DEF ZONE PRECIP. I STAYED FAIRLY CLOSE TO THE NAM SOLUTION. WWD GRAPHIC HAS A 6 TO 8 INCH SWATH PAINTED OVER THE EXTREME NW PART OF THE CWA BUT IN COLLABORATION WITH NEIGHBORS I THINK ITS A TAD OVERDONE. A SNOW ADVISORY WAS POSTED FOR THE AREA THOUGH AS IT DOES APPEAR THAT THE CHANGEOVER TO SNOW WILL OCCUR THIS MORNING AND WE SHOULD SEE SEVERAL INCHES IN A NARROW SWATH ALONG A WESTERN FRINGE COUNTIES. AS FOR TEMPS...WE WILL SEE EARLY HIGHS WITH TEMPS FALLING THROUGHOUT THE DAY INTO THE 30S. AS THE LOW LIFTS OUT TONIGHT INTO MONDAY THE MODELS REALLY WEAKEN THE DEF ZONE AND PRECIP AND PUSH IT EAST FAIRLY QUICKLY. AS A RESULT I WAS NOT SO BULLISH ON THE PRECIP AFTER 06Z AND ESPECIALLY MONDAY MORNING. I DID LOWER POPS AFTER MIDNIGHT AND JUST KEPT FLURRIES IN THE EAST DURING THE MORNING. NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY NIGHT AS WE RETURN TO A DRY AND MILD (FOR EARLY JANUARY) REGIME. && .DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY FAR NORTHWEST CWA 10 AM UNTIL 10 PM THIS EVENING. FAB
Hazardous weather outlook, Dec 31, 11:23 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1123 AM CST SUN DEC 31 2006 IAZ004-015-023-033-034-044-045-011200- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- 1123 AM CST SUN DEC 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY WEST OF A LINE FROM ALGONA TO CARROLL TO MANNING. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EVENING WITH THE POTENTIAL FOR UP TO 6 TO 8 INCHES BEFORE THE SNOW ENDS. BLOWING SNOW MAY ALSO OCCUR REDUCING VISIBILITY AT TIMES TO ONE QUARTER MILE OR LESS. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. IAZ005-006-024-035-046-057-058-070-071-081-092-011200- KOSSUTH-WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- 1123 AM CST SUN DEC 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CHANGE OVER TO SNOW TODAY AND CONTINUE THROUGH THIS EVENING. ACCUMULATIONS MAY REACH TWO TO FIVE INCHES ACROSS THE AREA BEFORE ENDING. A SNOW ADVISORY IS IN EFFECT FOR THE AREA THROUGH LATE THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-011200- WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1123 AM CST SUN DEC 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CONTINUE TODAY AND CHANGE TO SNOW LATER THIS AFTERNOON AND EVENING. MINOR ACCUMULATIONS ARE POSSIBLE ON GRASSY AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 3:47 AM CST | Snow Advisory | DMX | Adair, Adams, Audubon, Calhoun, Carroll, Cass and 12 more | 18 hr |
Nearby
Winter Storm Warnings in Iowa, 2006Every winter storm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.